Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Columbia, SC

August 21, 2005Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 21, 2005, 7:28 PM EDT for Kershaw County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2005, 7:28 PM EDT (23:28 UTC)
Expired
Aug 21, 2005, 8:00 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3497 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:00 PM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 21, 2:00 PM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT SUN AUG 21 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
THE STRONG HEATING AND SURFACE TROUGH EXTENDING THROUGH THE FORECAST
AREA ARE SUPPORTING THUNDERSTORMS THIS AFTERNOON. EXPECT COVERAGE
WILL REMAIN ISOLATED BECAUSE OF THE UPPER-LEVEL RIDGING.
INSTABILITY HAS BECOME MODERATE SO STRONG WIND MAY OCCUR WITH A FEW
OF THE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

THE SURFACE TROUGH SHOULD CONTINUE TO EXTEND THROUGH THE FORECAST
AREA MONDAY. EXPECT THUNDERSTORM COVERAGE WILL BE GREATER BECAUSE OF
LOWERING H5 HEIGHTS AHEAD OF THE APPROACHING COLD FRONT. PLAN TO USE
THE HIGHER MAV GUIDANCE.

THE COLD FRONT APPEARS TO BECOME DIFFUSE...BUT WITH CONTINUED
TROUGHING IN THE FORECAST AREA AND LOWER H5 HEIGHTS PLAN TO CONTINUE
POPS AROUND 50 PERCENT MONDAY NIGHT AND TUESDAY WHICH IS CLOSE TO
THE MAV GUIDANCE AND THE CONSENSUS POP.

TEMPERATURES SHOULD BE JUST BELOW THE HEAT ADVISORY CRITERIA MONDAY
BECAUSE OF MORE CLOUDINESS. THE GUIDANCE TEMPERATURES ARE CLOSE
THROUGH THE PERIOD AND PLAN TO FOLLOW.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THE LATEST GFS SHOWS A SURFACE TROUGH REMAINING NEAR THE FORECAST
AREA WEDNESDAY AND THURSDAY...BUT THE TROUGHING APPEARS FARTHER SOUTH OF
THE REGION FRIDAY THROUGH SUNDAY. H5 TROUGHING OVER THE REGION
WEDNESDAY AND THURSDAY GIVES WAY TO A RETURN OF RIDGING FROM THE
WEST FRIDAY THROUGH SUNDAY. PLAN TO USE THE GFS ENSEMBLE MEANS AND
FORECAST HIGHER POPS WEDNESDAY AND THURSDAY. EXPECT THUNDERSTORMS
FRIDAY THROUGH SUNDAY WILL BE MAINLY ASSOCIATED WITH HEATING WITH
LITTLE COVERAGE BECAUSE OF THE UPPER-LEVEL RIDGING.
&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS UNTIL 02Z...MAINLY CENTRAL/EAST
MIDLANDS. EXPECT SCATTERED TO BROKEN CUMULUS THIS AFTERNOON AND
EVENING. MVFR TO IFR DURING EARLY MORNING AS PATCHY FOG DEVELOPS.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

05/05/19
Hazardous weather outlook, Aug 21, 4:55 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
455 AM EDT SUN AUG 21 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220855-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
455 AM EDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A HEAT ADVISORY IS IN EFFECT FROM 1 PM UNTIL 8 PM TODAY FOR
FOR HEAT INDICES IN THE 105 TO 110 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 21, 2:47 PM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT SUN AUG 21 2005

SCZ028-031-211915-

RICHLAND-SUMTER-
247 PM EDT SUN AUG 21 2005

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND WESTERN
SUMTER COUNTY THROUGH 315 PM EDT...

AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR FORT JACKSON.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH OCCASIONAL
LIGHTNING.

AWP
Special weather statement, Aug 21, 3:19 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
319 PM EDT SUN AUG 21 2005

SCZ028-037-211945-

CALHOUN-RICHLAND-
319 PM EDT SUN AUG 21 2005

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND CALHOUN
COUNTY THROUGH 345 PM EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CALHOUN COUNTY...OR ABOUT 13 MILES
SOUTHEAST OF CAYCE. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND SANDY RUN THROUGH 345 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

AWP
Special weather statement, Aug 21, 4:34 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT SUN AUG 21 2005

SCZ016-212145-
CHESTERFIELD-
INCLUDING THE CITIES OF...CHERAW...PAGELAND
434 PM EDT SUN AUG 21 2005

...STRONG THUNDERSTORMS APPROACHING CHESTERFIELD COUNTY...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS APPROACHING THE NORTH CAROLINA
BORDER AS THEY MOVE SLOWLY TO THE SOUTHEAST. THESE STORMS WILL
AFFECT THE CITIES OF CHESTERFIELD AND CHERAW THROUGH 5 PM. EXPECT
POSSIBLE WIND GUSTS OF 40 TO 50 MPH...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES PER HOUR.

BC
Local storm report, Aug 21, 4:42 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MANNING                 33.69N 80.22W
08/21/2005                   CLARENDON          SC   LAW ENFORCEMENT

            CALRENDON COUNTY SHERIFF REPORTS TREES AND POWER LINES
            DOWN IN MANNING.

&&

KILMER
Special weather statement, Aug 21, 4:47 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT SUN AUG 21 2005

SCZ036>038-212115-

CALHOUN-CLARENDON-ORANGEBURG-
447 PM EDT SUN AUG 21 2005

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY...CALHOUN COUNTY
AND ORANGEBURG COUNTY THROUGH 515 PM EDT...

AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF ELLOREE...OR ABOUT
19 MILES SOUTHWEST OF MANNING...MOVING SOUTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ELLOREE...
SANTEE...VANCE...SUMMERTON AND EUTAWVILLE THROUGH 515 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:06 PM EDTSevere Thunderstorm WarningCAEClarendon24 min
Aug 21, 5:07 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg23 min
Aug 21, 7:44 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.